Mississippi, 2001

Hail in Mississippi, May 9, 2001

May 9, 2001 · NWS JAN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 1:30 PM CST, 50 minutes earlier.

Area forecast discussion, May 9, 1:30 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED MAY 9 2001

SURFACE BOUNDARY BARELY DISCERNIBLE. USING VISIBLE SATELLITE...BACK
EDGE OF EARLIEST CUMULUS DEVELOPMENT SUGGESTED THAT DIFFUSE BOUNDARY
NEAR KGTR-KMLU-KLFK AT 15Z. SURFACE DEWPOINTS GENERALLY IN THE
MIDDLE 60S/MSAS LI'S RUNNING -3 TO -5 THIS AFTERNOON. WITH SRLY FLOW
OVER REGION TODAY...APPEARS SUFFICIENT MOISTURE IN PLACE FOR
CONVECTION.  ALTHOUGH NO MAJOR LIFTING MECHANISM AROUND...SOME WEAK
NET ISENTROPIC LIFT APPEARS IN ETA/AVN MODELS FROM
300K-320K...MAINLY OVER E MS/LA TODAY. WIDELY SCATTERED SHOWERS
POPPING UP GENERALLY ALONG DIFFUSE BOUNDARY.

WHILE MID-LEVEL FLOW BECOMING MORE ZONAL N OF CWFA...SOME BROAD
TROUGHINESS REMAINS OVER LOWER MS RIVER VALLEY THROUGH 60 HRS. ETA
EVEN DEVELOPS CLOSED 500 MB/SURFACE LOW OVER GULF BY 12Z FRI.

IN SHORT-TERM...AVN MODEL STARTED WITH SHORTWAVES OVER TX/MO THIS AM
AS SHORTWAVE OVER S MS PUSHED E THROUGH AFTERNOON. ETA STARTED WITH
BROADER/WEAKER FIELDS; PREFER AVN SOLUTION. AIRMASS UNSTABLE AGAIN
THIS AFTERNOON...WITH FORECAST CAPE VALUES 1200-1800 CENTRAL/SRN
ZONES. EARLIER MODEL RUNS LIMITED MOISTURE TO LOWEST 700 MB...WITH
DRY AIR ABOVE. THIS RUN OF MODELS PRODUCES SLIGHTLY DEEPER MOISTURE
TO NEAR 600 MB...WITH DRY AIR STILL ENTRENCHED ABOVE. WILL STILL SEE
CONVECTION THROUGH EARLY EVENING HOURS.

WEAK NET ISENTROPIC LIFT APPEARS IN ETA/AVN FROM 300K-320K OVER N
CENTRAL MS/DELTA AGAIN THU. IN MESO-ETA THIS SAME TREND APPEARS IN
OMEGA FIELDS...WITH RAINFALL INITIATING THESE SAME AREAS. MODEL
CAPES AGAIN IN 1200-2000 J/KG RANGE. IN AVN...WEAK 500 MB TROUGH/
VORT MAX STILL OVER CWFA WITH CONSIDERABLE MOISTURE OVER CENTRAL/SRN
ZONES. WILL KEEP SOME CHANCE SHOWERS FOR THU AFTERNOON/EVENING...
MAINLY CENTRAL/S. DIURNAL HEATING WILL HELP PROVIDE INITIAL LIFT.

MODELS CONCUR THAT FRONTOGENESIS OCCURRING FROM GREAT LAKES INTO W
TX AFTER 00Z FRI. THIS FRONT WILL APPROACH LOWER MS RIVER VALLEY FRI
AFTERNOON. AIRMASS GRADUALLY DRIES OUT FRI IN BOTH ETA/AVN. EXPECT
HIGH PRESSURE TO DOMINATE WEATHER OVER SE...AS SURFACE RIDGE
STRENGTHENS. THIS HIGH PRESSURE BECOMES CENTERED OFF SERN COAST...
PRODUCING E TO SE SURFACE FLOW ACROSS NRN GULF INTO CWFA. SOME
MOISTURE FILTERS INTO REGION/PROVIDE WEAK MOISTURE CONVERGENCE BY
18Z FRI. MESO-ETA CONTINUES TO DEVELOP WEAK OMEGA/PRECIP IN 15Z-18Z
FRI TIME FRAME. AVN ALSO CRANKS OUT PRECIP OVER NRN ZONES BY 18Z
FRI. SLIGHT CHANCE PRECIP...MAINLY NRN ZONES.

MODEL TEMP GUID LOOKS OK; WILL VARY AROUND.

.EXTENDED FORECAST...
AVN INDICATES WEAK LOW PRESSURE SYSTEM OVER GULF MX FRI NIGHT BUT
LOSES FEATURE BY SAT. MESO-ETA TOTALLY DIFFERENT. AFTER 00Z FRI...
500 MB GULF SYSTEM DEEPENS/BECOMES CLOSED LOW PRESSURE AREA. FRI
MESO-ETA PUSHES 500 MB LOW/MOISTURE N ACROSS GULF. WITH SRLY FLOW
OVER REGION AHEAD OF FRONT APPROACHING FROM PLAINS AND WHATEVER
HAPPENS IN GULF MX...ABUNDANT MOISTURE OVER CWFA FRI NIGHT. MAY BE
SLIGHT CHANCE PRECIP NRN ZONES FRI NIGHT. FRONT PUSHES IN SAT/
APPEARS TO SLOW DOWN BIT SAT NIGHT. SHOWERS/THUNDERSTORMS OVER CWFA
SAT/SAT EVENING...POSSIBLY WITH HEAVY RAINFALL SINCE DEEP MOISTURE
IN PLACE.

BY EARLY SUN...COLD FRONT ERODING AS LARGE AREA OF HIGH PRESSURE
BUILDS OVER ERN STATES. HIGH PRESSURE BECOMES CENTERED AROUND
APPALACHIANS/DOMINATES WEATHER OVER SE THROUGH TUE. MRF SUGGESTS
BACKDOOR COLD FRONT WILL SLIDE DOWN ATLANTIC COAST AND COULD IMPACT
NRN CWFA BY WED...AS NE LOW PRESSURE SYSTEM SLIDES TO ATLANTIC
COAST. WILL NOT MENTION PRECIP ATTM FOR WED.

PRELIM NUMBERS:
JAN 61/83 61/85  2311
MEI/ 60/83 60/84  2311

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 9, 2:00 PM CST, 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT WED MAY 09 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN LATE
THURSDAY MORNING OR EARLY THURSDAY AFTERNOON ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.
SEVERE WEATHER IS NOT EXPECTED...BUT ANY STORM WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAIN...AND POSSIBLY SMALL HAIL OR GUSTY WINDS.
THE STORMS WILL WEAKEN AND DISSIPATE AFTER SUNSET.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
May 9, 2:20 PM CST
Where
Adams County, 2 mi NE of Natchez
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -91.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245231.